California, 2013Flash Flood in California, August 25, 2013
August 25, 2013 · NWS PSR · 1 event in 1 county or zone
Tropical moisture from former tropical storm Ivo lingered across southeast California on August 25th, and as a result the airmass was very moist and unstable. Due to the very moist nature of the atmosphere, a Flash Flood Watch was in effect.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical moisture from former tropical storm Ivo lingered across southeast California on August 25th, and as a result the airmass was very moist and unstable. Due to the very moist nature of the atmosphere, a Flash Flood Watch was in effect. During the late afternoon hours, scattered thunderstorms developed across central Riverside county, including parts of Joshua Tree National Park, and they produced locally heavy rain which led to flash flooding. Flash Flood Warning were then issued beginning at 430 pm; some of the most significant flooding in the park occurred at the Cottonwood Visitor's Center near the south entrance. Multiple roads were closed or washed out, and park rangers assisted several stranded motorists who were attempting to leave the park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 25, 1:10 PM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 25, 1:10 PM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
210 PM MST SUN AUG 25 2013
.SYNOPSIS...
A STORMY AND UNSETTLED PERIOD IS ANTICIPATED TONIGHT ACROSS THE
REGION AS DEEP MOISTURE FROM FORMER TROPICAL STORM IVO MOVES INTO
THE STATE FROM THE SOUTH. HEAVY RAIN AND LOCALIZED FLOODING MAY
OCCUR...ESPECIALLY ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. PRECIPITATION CHANCES DECREASE SUBSTANTIALLY FOR THE WORK
WEEK. HOWEVER...SUFFICIENT MOISTURE WILL REMAIN IN PLACE FOR A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
EXPECT NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES.
&&
.DISCUSSION...
STRENGTHENING SOUTHERLY FLOW AHEAD OF A LOW PRESSURE TROF ALONG THE
WEST COAST CONTINUED TO DRAW IN TROPICAL MOISTURE BEING SHED BY
FORMER TS IVO...NOW WEAKENING OFF THE SOUTH CENTRAL BAJA COAST. IR
IMAGERY AT 1 PM SHOWED THE IMPRESSIVE PLUME OF DEEP MOISTURE
EMANTING FROM IVO AND SPREADING NORTH ACROSS MOST OF ARIZONA.
DEEPEST MOISTURE...WITH PWAT VALUES IN EXCESS OF 2 INCHES...IS
SPREADING ACROSS WESTERN AZ AND EDGING INTO FAR SERN CA. MOIST
ADIABTIC LAPSE RATES...WARM AIR ALOFT AND COOL SURFACE TEMPS DUE TO
CLOUD COVER HAVE PUT A LID ON ANY SIGNFICANT CONVECTION EAST OF THE
LOWER CO RIVER VALLEY TODAY. WIDESPREAD SHOWERS AND AREAS OF
STRATIFORM RAIN CONTINUE TO MOVE NORTH ACROSS OUR LOWER DESERTS BUT
QPF VALUES HAVE BEEN LOW SO FAR...MOSTLY BELOW ONE QUARTER OF AN
INCH. OUT WEST...IN SERN CA...SCATTERED THUNDERSTORMS WITH LOCALLY
HEAVY RAIN HAVE STARTED TO DEVELOP IN AN AREA OF GREATER
SUNSHINE...MUCH HIGHER MLCAPE AND ALONG THE STEEP MOISTURE GRADIENT.
EXPECT TO SEE CONTINUED STORMS OUT WEST THRU THE EVENING HOURS...AND
WE MAY WELL NEED FLOOD ADVISORIES OR FLASH FLOOD WARNINGS GIVEN THE
VERY MOIST NATURE OF THE ATMOSPHERE.
DYNAMICS TONIGHT ARE NOT OVERLY IMPRESSIVE...SOME OF THE BEST
FORCING IS A RESULT OF WEAK DIFLUENCE ALOFT AHEAD OF IVO...JET
DYNAMICS AS A RESULT OF BEING IN THE RIGHT REAR QUAD OF THE 300MB
JET...AND PVA AS A RESULT OF VORT MAXES MOVING OUT OF IVO AND
SPREADING NORTH THRU THE UPPER FLOW. EVEN WEAK FORCING WILL BE
ENOUGH TO TRIGGER SIGNIFICANT SHOWER AND THUNDERSTORM ACTIVITY
TONIGHT HOWEVER. FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ZONES
WEST OF ZONE 23 THRU 11 PM TONIGHT...THIS INCLUDES SW AZ DESERTS AND
ALL OF SERN CA. POPS WILL REMAIN LIKELY TO CATEGORICAL ACROSS OUR
CWA THRU THE EVENING HOURS...THEN SLOWLY TAPER OFF...WITH SHOWERS
LIKELY WEST OF MARICOPA COUNTY THRU MONDAY MORNING.
PROGS REMAIN IN GOOD AGREEMENT IN SHIFTING THE PLUME OF DEEPEST
MOISTURE FURTHER OFF TO THE WEST ON MONDAY...KEEPING PWAT VALUES IN
EXCESS OF 2 INCHES TO THE WEST OF MARICOPA COUNTY. ALTHOUGH MLCAPE
IS NOT EXCESSIVE MONDAY...SREF PROBABILITY OF MLCAPE ABOVE 500 J/KG
IS OVER 70 PERCENT FOR SWRN AZ AND SERN CA DESERTS MONDAY AFTERNOON.
MODERATE SLY TO SELY STEERING FLOW REMAINS OVER THE AREA AND WE WILL
START TO SEE INCREASING DIFLUENCE ALOFT OVER SERN AZ AS ANOTHER
INVERTED TROF MOVES AROUND THE CENTRAL CONUS HIGH AND APPROACHES
FROM THE SOUTHEAST. AS A RESULT...STORMS COULD DEVELOP TO OUR
SOUTHEAST TOMORROW AND MOVE INTO THE CENTRAL DESERTS BY AFTERNOON.
DEEP MOISTURE OUT WEST ALONG WITH DECENT CAPE VALUES SUGGEST
CONTINUED POTENTIAL FOR LOCALLY HEAVY RAIN. TO BETTER BLEND WITH OUR
SURROUNDING OFFICES...HAVE EXTENDED THE FLASH FLOOD WATCH THRU 8 PM
MONDAY EVENING FOR ALL OF SERN CA AS WELL AS THE CO RIVER NORTH OF
YUMA...AND LA PAZ COUNTY. THIS INCORPORATES OUR WESTERN ZONES THAT
HAVE HIGHER TERRAIN...AND THUS BETTER FLASH FLOODING POTENTIAL.
OF COURSE...WITH ALL THE CLOUD COVER AND SHOWERS...HIGH TEMPS TODAY
ARE WELL BELOW SEASONAL NORMALS...AND WILL LIKELY STRUGGLE TO GET
OUT OF THE LOW TO MID 90S OVER MOST OF THE LOWER DESERTS. ON MONDAY
WE EXPECT SEVERAL DEGREES OF WARMING AS THERE WILL BE MORE SUNSHINE
AND NOT QUITE AS MUCH MOISTURE IN THE COLUMN. STILL...HIGHS SHOULD
STAY A FEW DEGREES OR MORE BELOW CLIMO. WILL GO WITH 99 DEGREES FOR
PHOENIX...THO PHOENIX COULD REACH 100 GIVEN ENOUGH SUNSHINE IN THE
AFTERNOON.
TUESDAY THROUGH SATURDAY...
GFS AND ECMWF CONTINUE TO KEEP MOIST MONSOONAL FLOW OVER THE DESERT
SOUTHWEST BUT WITH DAY TO DAY FLUCTUATIONS AS INVERTED TROUGHS MOVE
ACROSS MEXICO AND ARIZONA...WHILE DRIER AIR FROM THE EAST
OCCASIONALLY INTRUDES INTO EASTERN ARIZONA. THERE ARE MODEL
DIFFERENCES IN THOSE FEATURES AND SO THE DETAILS ARE UNCLEAR. PERHAPS
THE MOST NOTABLE DIFFERENCE IS THAT LATE IN THE WEEK THE GFS TRIES
TO ADVECT SOME DRY AIR FROM THE WEST AS TROUGHING FLATTENS THE
RIDGE. THE ECMWF IS MORE RELUCTANT TO DO THAT. MADE SOME SUBTLE
CHANGES TO THE FORECASTS TO NUDGE TOWARD THE GFS SCENARIO AS IT
MAKES SOME SENSE CLIMATOLOGICALLY TO NOT HAVE POPS GOING FOR THE
WHOLE CWA FOR OVER A WEEK. OVERALL...THE FORECASTS FOR TUESDAY
THROUGH SATURDAY ARE PRETTY SIMILAR TO PREVIOUS VERSION.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...DEEP
MOISTURE MOVING NORTHWARD INTO THE REGION WILL LIKELY KEEP AT LEAST
BKN-OVC MID-LEVEL CIGS OVER THE ENTIRE GREATER PHX AREA THROUGH THE
TAF PERIOD...WITH LIGHT SHOWERS LIKELY FROM TIME-TO-TIME THROUGH THE
LATE EVENING HOURS. THERE IS A POSSIBILITY THAT THUNDERSTORMS COULD
DEVELOP LATE THIS AFTERNOON AND EVENING...WHICH WOULD BRING HEAVIER
RAIN AND GUSTY WINDS TO THE TERMINALS...BUT CONFIDENCE IS TOO LOW TO
INCLUDE IN THE TAFS BEYOND A VCTS REMARK AT THIS TIME. WINDS TO
REMAIN ON THE LIGHT SIDE THROUGH THE TAF PERIOD...WITH AFTERNOON
WESTERLY BREEZES BECOMING EASTERLY BY LATE TONIGHT.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...DEEP
MOISTURE MOVING NORTHWARD INTO THE REGION WILL LIKELY KEEP AT LEAST
BKN-OVC MID-LEVEL CIGS OVER BOTH KIPL AND KBLH THROUGH ENTIRE TAF
PERIOD...WITH SHOWERS AND THUNDERSTORMS LIKELY FROM TIME-TO-TIME
THROUGH THE LATE EVENING HOURS. ANY THUNDERSTORMS THAT MOVE OVER
THE TERMINALS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...LOWER
VISIBILITIES...GUSTY WINDS...AND CIGS AOB 5K FT TO THE TERMINAL(S)
THEY AFFECT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
SOUTHERLY FLOW ALOFT THROUGH THE ENTIRE FORECAST PERIOD IS EXPECTED
TO KEEP HUMIDITIES AND CHANCES FOR WETTING RAINS AT ABOVE-NORMAL
VALUES. WEAK DISTURBANCES EMBEDDED IN THIS FLOW WILL HELP TO
INCREASE SHOWER AND THUNDERSTORMS ACTIVITY EVEN MORE ON THURSDAY AND
FRIDAY...AND AGAIN ON SATURDAY AND SUNDAY. MINIMUM HUMIDITY VALUES
ARE EXPECTED TO FALL INTO THE 25 TO 35 PERCENT RANGE ACROSS THE
LOWER DESERTS...AND INTO THE 35 TO 45 PERCENT RANGE ACROSS THE
HIGHER ELEVATIONS EACH DAY...WITH VERY GOOD TO EXCELLENT OVERNIGHT
RECOVERIES. WINDS ARE EXPECTED TO REMAIN ON THE LIGHT SIDE...EXCEPT
NEAR THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH THROUGH 11 PM THIS EVENING
AZZ022-025-026-027.
FLASH FLOOD WATCH THROUGH MONDAY EVENING AZZ020-021.
CA...FLASH FLOOD WATCH THROUGH MONDAY EVENING CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...CB/AJ
AVIATION...PERCHA
FIRE WEATHER...PERCHAHazardous weather outlook, Aug 25, 1:47 PM PST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
247 PM MST SUN AUG 25 2013
AZZ020-021-CAZ030>033-261300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
247 PM MST SUN AUG 25 2013 /247 PM PDT SUN AUG 25 2013/
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME WEST-CENTRAL
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT TONIGHT. LOCALLY HEAVY RAIN IS LIKELY WITH ANY
THUNDERSTORM. THE PRIMARY WEATHER HAZARD IS VERY HEAVY RAIN LEADING
TO FLOODING OR FLASH FLOODING. STRONG GUSTY WINDS IN EXCESS OF 40 MPH
ARE POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
ALTHOUGH MOISTURE WILL START TO DECREASE MONDAY...IT WILL STILL BE
SIGNIFICANT AND SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP DURING
THE DAY. THE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINS
LEADING TO FLASH FLOODING. AGAIN...THE PRIMARY WEATHER HAZARD IS VERY
HEAVY RAIN LEADING TO FLOODING OR FLASH FLOODING. A FLASH FLOOD WATCH
IS IN EFFECT THROUGH 8 PM ON MONDAY EVENING.
SUFFICIENT MOISTURE WILL LINGER INTO THE LATER PART OF THE WEEK AND
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY.
THUS...GUSTY WINDS IN EXCESS OF 40 MPH...LIGHTNING...AND LOCAL
FLOODING OF WASHES AND LOW LYING AREAS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ022-025>027-261300-
NORTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
247 PM MST SUN AUG 25 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...SOUTH-CENTRAL ARIZONA AND SOUTHWEST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
INTO THE EVENING HOURS TONIGHT. THE PRIMARY HAZARD IS VERY HEAVY RAIN
LEADING TO FLOODING OR FLASH FLOODING. IN ADDITION... GUSTY WINDS IN
EXCESS OF 40 MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS. A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 11 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ALTHOUGH MOISTURE WILL BE DECREASING STARTING MONDAY...IT WILL BE
SUFFICIENT TO ALLOW FOR AT LEAST A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY THROUGH THE END OF THE WEEK. THE
PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 40
MPH...DEADLY LIGHTNING...LOCALLY HEAVY RAIN LEADING TO FLOODING OF
WASHES AND LOW LYING AREAS...AND PATCHY DENSE BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ023-024-028-261300-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
247 PM MST SUN AUG 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS ARE LIKELY THIS AFTERNOON AND TONIGHT...ALONG WITH SOME
EMBEDDED THUNDERSTORMS. THE PRIMARY WEATHER HAZARD IS LOCALLY HEAVY
RAIN THAT COULD LEAD TO FLOODING OR FLASH FLOODING. IN ADDITION,..
STRONG GUSTY WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH STRONGER
THUNDERSTORMS. PATCHY DENSE BLOWING DUST IS POSSIBLE WITH THE GUSTY
OUTFLOW WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE WILL DECREASE STARTING ON MONDAY...BUT THERE WILL STILL BE
SUFFICIENT MOISTURE TO ALLOW FOR ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH THE END OF THE
WEEK. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40
MPH...DEADLY LIGHTNING...BRIEF HEAVY RAIN LEADING TO FLOODING OF
WASHES AND LOW LYING AREAS...AND PATCHY DENSE BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Aug 25, 10:15 AM PST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1115 AM MST SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM FLASH FLOOD 2 E FORTUNA FOOTHILLS 32.65N 114.38W
08/25/2013 YUMA AZ TRAINED SPOTTER
EVIDENCE OF MAJOR FLOODING ACROSS COUNTY 15E ROAD FROM
LAST EVENINGS STORMS 1 2 MILE SOUTH OF I-8.
&&
EVENT NUMBER PSR1300141
MPSpecial weather statement, Aug 25, 11:38 AM PST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST SUN AUG 25 2013
CAZ030-032-033-252015-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN
DESERTS-
1238 PM PDT SUN AUG 25 2013
...STRONG THUNDERSTORMS ONCE AGAIN AFFECTING IMPERIAL
COUNTY...EASTERN RIVERSIDE COUNTY...SOUTH CENTRAL SAN BERNARDINO
COUNTY...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND MOVE
NORTHWARD OVER EXTREME SOUTHEAST CALIFORNIA THROUGH THE REMAINDER OF
THE AFTERNOON. MANY OF THE STORMS WILL PRODUCE VERY HEAVY
RAIN...RESULTING IN FLOODING OF NORMALLY DRY CREEKS AND WASHES...AND
LOW LYING AREAS. SOME STREETS AND HIGHWAYS MAY BECOME IMPASSABLE.
THESE STORMS COULD ALSO PRODUCE GUSTY WINDS...BLOWING DUST...AND
SMALL HAIL AS WELL.
MOTORISTS ON INTERSTATES 8 AND 10 IN SOUTHEAST CALIFORNIA SHOULD BE
ALERT FOR RAPID CHANGES IN VISIBILITY. ALSO WATCH FOR WATER OVER
ROADWAYS.
DO NOT DRIVE THROUGH AREAS WHERE MOVING WATER COVERS THE ROADWAY.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Special weather statement, Aug 25, 12:48 PM PST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
148 PM PDT SUN AUG 25 2013
CAZ030-032-033-252230-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN
DESERTS-
148 PM PDT SUN AUG 25 2013
...STRONG THUNDERSTORMS ONCE AGAIN AFFECTING IMPERIAL
COUNTY...EASTERN RIVERSIDE COUNTY...SOUTH CENTRAL SAN BERNARDINO
COUNTY...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND MOVE
NORTHWARD OVER EXTREME SOUTHEAST CALIFORNIA THROUGH THE REMAINDER OF
THE AFTERNOON. MANY OF THE STORMS WILL PRODUCE VERY HEAVY
RAIN...RESULTING IN FLOODING OF NORMALLY DRY CREEKS AND WASHES...AND
LOW LYING AREAS. SOME STREETS AND HIGHWAYS MAY BECOME IMPASSABLE.
THESE STORMS COULD ALSO PRODUCE GUSTY WINDS...BLOWING DUST...AND
SMALL HAIL AS WELL.
MOTORISTS ON INTERSTATES 8 AND 10 IN SOUTHEAST CALIFORNIA SHOULD BE
ALERT FOR RAPID CHANGES IN VISIBILITY. ALSO WATCH FOR WATER OVER
ROADWAYS.
DO NOT DRIVE THROUGH AREAS WHERE MOVING WATER COVERS THE ROADWAY.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Flash Flood, Riverside
- When
- August 25, 3:30 PM PST to 8:30 PM PST
- Where
- Riverside County, 1.71 mi WNW of Chiriaco Summit to 5.6 mi W of Kaisers Eagle Mtn
- Cause
- Heavy Rain / Tropical System
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.683, -115.745
The atmosphere across central Riverside county, including Joshua Tree National Park, remained very moist and unstable on August 25th, due in part to lingering moisture from former tropical storm Ivo. Scattered thunderstorms developed across the park during the afternoon hours, primarily affecting the southern portion from the Cottonwood Visitor's Center south to the park exit along Interstate 10. The storms produced very heavy rains; radar indicated rain rates in excess of 2 inches per hour at times. A Flash Flood Warning for central Riverside county was initially issued at 1529PST which included the Cottonwood Visitor's Center. At 1530PST, the park host indicated that flooding had started at the visitor center. Heavy rains and flash flooding continued into the evening and at 1809PST the Flash Flood Warning was re-issued with a new valid time ofl 2030PST. At 1805PST the park service reported ongoing flash flooding. Park rangers were assisting several stranded motorists who were attempting to exit the park. The road between the Visitor's Center and Interstate 10 was closed due to flash flooding, and a road to the north of the center was also washed out preventing an evacuation.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, August 25 to 29, 2013244 injured · 30 events
- Dust Storm and Damaging Winds in Washington, August 25, 20131 death · 1 injured · $405,000 · 56 kt wind · 9 events
- Hail and Damaging Wind in Oregon, August 25, 20131 death · 1.75 in hail · 9 events
- Damaging Winds in Montana, August 25 to 26, 2013$33,000 · 52 kt wind · 9 events
- Marine Thunderstorm Winds in Lake Superior, August 25 to 26, 201356 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 25, 20131 in hail · 5 events
- Hail and Damaging Wind in Minnesota, August 25, 20131.75 in hail · 5 events
- Damaging Winds in Washington, August 25, 201362 kt wind · 4 events
- Hail and Damaging Wind in Minnesota, August 25, 20131.75 in hail · 3 events
- Damaging Winds in North Dakota, August 25, 201355 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20132 events
- Hail and Damaging Wind in Idaho, August 25, 2013$500 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468576.